Alert archive / Utah / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 104, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 5, 2006, 7:42 PM MDT for Kane County, San Juan County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2006, 7:42 PM MDT (01:42 UTC)
- Expired
- Oct 5, 2006, 8:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.7 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 4:28 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Oct 5, 4:28 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 428 PM MDT THU OCT 5 2006 .SYNOPSIS...A LARGE STORM OVER CALIFORNIA WILL BRING STRONG AND MOIST SOUTHERLY FLOW TO UTAH THROUGH FRIDAY. THE SYSTEM WILL LIFT ACROSS THE GREAT BASIN FRIDAY AFTERNOON AND EVENING...CAUSING A DRYING TREND OVER MUCH OF THE STATE BY FRIDAY NIGHT. && .DISCUSSION...MOIST SUBTROPICAL AIR HAS SPREAD ACROSS THE STATE...RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON. STORMS HAVE BEEN TRAINING ACROSS SOUTHEAST UTAH...AND THIS HAS RESULTED IN FLASH FLOODING FROM LAKE POWELL TO CAPITOL REEF NATIONAL PARK. LOW HAS BEGUN TO MOVE ONSHORE ALONG THE CALIFORNIA COAST AND IS EXPECTED TO CONTINUE TO MOVE EASTWARD TONIGHT. AS THE SYSTEM APPROACHES...THE JET MAX OVER NEVADA WILL MOVE CLOSER TO THE STATE...RESULTING IN MORE FAVORABLE DYNAMICS AREAWIDE. AS A RESULT...PRECIPITATION COVERAGE WILL INCREASE FURTHER TONIGHT AND TOMORROW...BECOMING WIDESPREAD OVER MANY AREAS...PARTICULARLY IN THE EAST. ADDITIONAL FLOODING IS EXPECTED...AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR EAST CENTRAL AND SOUTHERN UTAH THROUGH FRIDAY AFTERNOON. MODELS IN GOOD AGREEMENT THAT THE CLOSED LOW WILL MOVE INTO UTAH TOMORROW AFTERNOON AS AN OPEN WAVE. UPPER LEVEL DIVERGENCE WILL BE STRONGEST AT THIS POINT AND STRONG VERTICAL SHEAR WILL BE IN PLACE. THOUGH CLOUD COVER MAY SUPPRESS ACTIVITY...STILL THINK THE POTENTIAL EXISTS FOR SEVERE WEATHER...ESPECIALLY SINCE ISOLATED STRONG TO SEVERE STORMS HAVE ALREADY FORMED TODAY OVER SOUTHERN UTAH. STORM PREDICTION CENTER HAS PUT MUCH OF UTAH IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS TOMORROW IN THE LATEST CONVECTIVE OUTLOOK. DRY SLOT IS FORECAST TO DEVELOP TOMORROW NIGHT AS THE TROUGH MOVES OUT. DRYING SHOULD BEGIN OVER SOUTHWEST UTAH TOMORROW EVENING AND SPREAD OVER MUCH OF THE STATE BY SATURDAY MORNING. MOST PRECIPITATION SHOULD END AT THIS TIME...THOUGH LINGERING MOISTURE OVER NORTHERN UTAH COULD KEEP SHOWERS AND THUNDERSTORMS GOING INTO SATURDAY AFTERNOON. GLOBAL MODELS HAVE BEEN CONSISTENT IN KEEPING A PIECE OF THE TROUGH BEHIND AND CLOSING IT OFF OVER SOUTHERN CALIFORNIA. THIS SOLUTION WOULD CAUSE INCREASING MOISTURE OVER SOUTHERN UTAH AHEAD OF THE LOW...AND COULD RESULT IN MORE WET WEATHER FOR THE SOUTHERN HALF OF THE STATE. ACCORDING TO THE 12Z GFS...THIS LOW WILL OPEN UP AND MOVE OUT OF THE AREA ON WEDNESDAY. THE MODEL ALSO INDICATES A BACKDOOR COLD FRONT WILL CLIP NORTHEASTERN UTAH ON THURSDAY. FOR NOW...HAVE INTRODUCED CHANCE POPS FOR THE UINTA MOUNTAINS...BUT FORECASTER CONFIDENCE IS LOW THIS FAR OUT. && .HYDROLOGY...WIDESPREAD RAIN HAS PRODUCED FLASH FLOODING OVER PORTIONS OF EASTERN AND SOUTHERN UTAH...INCLUDING PARTS OF THE GRAND STAIRCASE ESCALANTE NATIONAL MONUMENT...CAPITOL REEF NATIONAL PARK...AND THE GLEN CANYON RECREATION AREA. HEAVY RAINFALL IS EXPECTED TO CONTINUE TONIGHT AND TOMORROW AS STORMS TRAIN OVER THESE AREAS...AND ADDITIONAL FLOODING IS EXPECTED. MODELS ESTIMATE THAT 2 TO 4 INCH STORM TOTAL PRECIPITATION AMOUNTS WILL BE COMMON OVER THAT AREA. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TOMORROW AFTERNOON. && .AVIATION...PRECIPITATION APPROACHING THE KSLC AREA FROM THE SOUTHWEST. A FAIRLY DECENT BAND OF PRECIPITATION IS STREAMING FROM KLAS TO KSLC. CEILINGS WILL BOUNCE BETWEEN MVFR TO VFR CATEGORIES THROUGHOUT TONIGHT AND INTO FRIDAY MORNING. CEILINGS WILL FALL BELOW 7000 FEET SHORTLY AND VERY LIKELY WILL REMAIN BELOW 7000 FEET THROUGHOUT TONIGHT. THERE IS 20 PERCENT CHANCE THAT THE KSLC AREA COULD DROP INTO IFR FOR ONE HOUR OR LESS. THE BEST TIMEFRAME FOR MVFR AND IFR CEILINGS TO DEVELOP WILL BE BETWEEN 22Z AND 01Z WITH A SECOND WINDOW OF POSSIBILITY BETWEEN 10Z AND 14Z FRIDAY. ALSO...A 30 PERCENT CHANCE EXISTS FOR THUNDERSTORMS AT KSLC BETWEEN 22Z AND 03Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH UNTIL 6 PM FRIDAY FOR UTZ010-012-013-017<021. WY...NONE. && TRAPHAGAN/CHENG/HALL FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 5, 6:27 AM MDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 627 AM MDT THU OCT 5 2006 UTZ001>021-WYZ021-061300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING- 627 AM MDT THU OCT 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST SOUTHERLY FLOW WILL BRING RAIN TO MUCH OF UTAH AND SOUTHWEST WYOMING THROUGH TONIGHT. THUNDERSTORMS WILL ALSO BE EMBEDDED IN THE AREAS OF RAINFALL. RAIN MAY BE HEAVY ENOUGH TO CAUSE FLASH FLOODING ON NORMALLY DRY WASHES AND STREAMS OF SOUTHERN AND EASTERN UTAH. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOCAL HEAVY RAIN IS EXPECTED TO CONTINUE THROUGHOUT THE OUTLOOK AREA. THE AIRMASS WILL REMAIN WARM...RESTRICTING ANY SNOWFALL TO THE HIGHEST ELEVATIONS...ABOVE 12000 FEET. ON FRIDAY AFTERNOON THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. RAIN WILL DECREASE ACROSS THE AREA SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) GIBSON
In the hours before
Local storm report, Oct 5, 2:07 PM MDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
207 PM MDT THU OCT 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM FLASH FLOOD 12 NNW BIG WATER 37.23N 111.75W
10/05/2006 KANE UT PARK/FOREST SRVC
FLOODING ALONG WAHWEAP CREEK. ROADS WASHED OUT.
&&
LCHENGLocal storm report, Oct 5, 3:51 PM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
351 PM MDT THU OCT 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM FLASH FLOOD 12 NNW BIG WATER 37.23N 111.75W
10/05/2006 KANE UT PARK/FOREST SRVC
FLOODING ALONG WAHWEAP CREEK. ROADS WASHED OUT. WATER 4
FT DEEP IN SOME AREAS.
0335 PM FLASH FLOOD CAPITOL REEF NP 38.28N 111.20W
10/05/2006 WAYNE UT PARK/FOREST SRVC
NOTOM ROAD FLOODED. PEOPLE ARE STRANDED ON THE ROAD.
WATER IS 3 FT DEEP IN SOME AREAS.
&&
LCHENGLocal storm report, Oct 5, 5:31 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT THU OCT 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL KANAB 37.02N 112.52W
10/05/2006 M0.88 INCH KANE UT LAW ENFORCEMENT
&&
LCHENGThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 8:09 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane, San Juan | 12 min |
| Oct 6, 8:25 AM MDT | Flash Flood Warning | SLC | Garfield, Kane, Wayne | 6 hr |
| Oct 6, 10:05 AM MDT | Flash Flood Warning | SLC | Carbon, Emery, Piute, Sanpete, Sevier | 4 hr |
| Oct 6, 12:48 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 42 min |
| Oct 6, 4:15 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 30 min |
| Oct 6, 4:34 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 41 min |
| Oct 6, 5:17 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 43 min |
| Oct 6, 5:50 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 25 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.